Because nurses often have more interaction with hospitalized patients than physicians and are frequently the first to notice and report problems with patients, I wish to comment on the article, “Reteplase: Nursing Implications for Catheter-Directed Thrombolytic Therapy for Peripheral Vascular Occlusions” (June 2002:57–63). The author lists several of the possible complications of thrombolytic therapy in Table 3 of the article. Although these complications may be the most frequently encountered, nurses should be aware of another complication that can be fatal if not recognized and treated early—splenic rupture. This complication of thrombolysis has been associated, albeit rarely, with the use of streptokinase, tissue plasminogen activator, and urokinase.1–,9 Some of these agents are no longer approved by the Food and Drug Administration for thrombolysis (ie, urokinase), but the potential risk for splenic rupture may still exist in patients...
Departments| October 01 2002
- Views Icon Views
- Share Icon Share
James Bradley Summers; Splenic rupture: an additional complication of thrombolytic therapy. Crit Care Nurse 1 October 2002; 22 (5): 18–19. doi: https://doi.org/10.4037/ccn2002.22.5.18-a
Download citation file: